Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 257 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (442 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed4246    
    Printed61    
    Emailed3    
    PDF Downloaded110    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
LETTER TO EDITOR
Year : 2004  |  Volume : 70  |  Issue : 3  |  Page : 183

Acitretin induced reversible hyperglycemia


Department of Dermatology and STD, SN Medical College, Agra, UP - 282002, India

Correspondence Address:
Department of Dermatology and STD, SN Medical College, Agra, UP - 282002, India



How to cite this article:
Singh P K, Kumar P. Acitretin induced reversible hyperglycemia. Indian J Dermatol Venereol Leprol 2004;70:183


How to cite this URL:
Singh P K, Kumar P. Acitretin induced reversible hyperglycemia. Indian J Dermatol Venereol Leprol [serial online] 2004 [cited 2020 Oct 25];70:183. Available from: https://www.ijdvl.com/text.asp?2004/70/3/183/11100


Sir,
Acitretin is widely used in western countries for recalcitrant severe psoriasis either alone or in combination with other topical anti-psoriatic modalities. It has also been used in many other dermatological conditions such as ichthyoses, keratodermas, lupus erythematosus, lichen planus, lichen sclerosus et atrophicus with encouraging results.[1],[2] Although patients with diabetes who are taking retinoids may find it more difficult to achieve control of their glucose level, an increased risk of diabetes has not been reported.[3] Here we report a case of psoriasis with acitretin induced hyperglycemia, an adverse effect that has not been described earlier to the best of our knowledge.

A 46-year-old male presented with extensive psoriasis involving 75% of the body area, including the palms, soles and scalp, but without joint involvement, for the last 28 years. The lesions were initially limited to the extensor aspect of the limbs and used to clear in winters, but 3 years after the onset the disease progressed gradually. For the last ten years the patient had tried numerous remedies including homeopathic, ayurvedic and allopathic treatment. He had taken systemic methotrexate and topical coal tar preparations off and on with a variable response, but then became intolerant to methotrexate. His routine life was disturbed to considerable level. The patient was treated with oral acitretin 25 mg twice daily and topical emollients.

Prior to initiating retinoid therapy he was subjected to exhaustive hematological, biochemical and enzymatic investigations to rule out any abnormalities, especially of liver function, renal function and blood sugar. These all were within normal limits. After 10 days of acitretin therapy the patient complained of polydipsia, polyuria, polyphagia, generalized lassitude and dry mouth apart from peeling of the palmar and plantar skin. Repeat investigations showed a raised blood sugar level, up to 242 mg%. Investigations were repeated along with glycosylated HbA test and the patient was labeled hyperglycemic. Oral treatment was stopped and he was kept on topical therapy only. His blood sugar estimation was repeated weekly. After two weeks of stopping the treatment the blood sugar level became normal.

Teratogenicity is the most important major adverse effect of oral retinoids.[2] Another major adverse effect is serum lipid elevation. Cutaneous complaints are dryness of mucosae with fissuring, superimposed staphylococcal infection, palmoplantar desquamation and peeling along with burning sensation, skin atrophy, diffuse thinning and loss of hair. Besides these, ocular, gastrointestinal, musculoskeletal, neurological and hematological disturbances have been reported. In endocrinal disturbances hypothyroidism has been found. Till date hyperglycemia has not been reported as an adverse effect of retinoids.[2],[3] However we have observed reversible hyperglycemia due to oral acitretin therapy in our patient. 

   References Top

1.Bola W. The development of retinoid in experimental and clinical oncology and dermatology. J Am Acad Dermatol 1983;9:797-805.  Back to cited text no. 1    
2.Nguyen EQH, Wolverton SE. Systemic retinoids. In: Wolverton SE. Comprehensive drug therapy. Philadelphia: WB Saunders 2002:269-310.  Back to cited text no. 2    
3.Katz HI, Waalen J, Leach EE. Acitretin in psoriasis: An overview of adverse effects. J Am Acad Dermatol 1999;41:S7-S12.   Back to cited text no. 3  [PUBMED]  

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow